Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 1998, 6:39 AM CDT for Dent County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 6:39 AM CDT (11:39 UTC)
- Expired
- Apr 15, 1998, 7:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Dent County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:50 AM CDT | Hail 1 | Salem, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
932 WUUS1 KSGF 151140 RRA SVRSGF MOC065-151230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 639 AM CDT WED APR 15 1998 * SEVERE THUNDERSTORM WARNING FOR DENT COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 730 AM CDT * SOME AREAS AFFECTED LENOX BY 645 AM SALEM BY 658 AM * AT 640 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED 8 MILES NORTH OF LICKING AND WAS MOVING EAST SOUTHEAST AT 40 MPH. DG/WD SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Apr 15, 2:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED APR 15 1998 1ST PD FORECAST PROBLEMS...CHC OF PCPN/SEVERE WX. VERY BUSY THIS MORNING WITH SUPER CELLS AND REPORTS OF TORNADOES AS PROFILERS SHOWS GOOD VERTICAL WND SHEAR AND LIS IN THE MINUS 2 TO 4 RANGE. MODELS SHOWS GOOD VERTICAL VELOCITY AT 5H/7H THRU FCST PD AND LIS OF MINUS 4. WL MENTION SHOWERS/TSRA FOR ALL CWA...WITH BETTER CHC OF SEVERE IN ERN ZONES. TIME SECTION SHOWS A BREAK IN THE ACTION LATE THIS MORNING BUT ANOTHER ROUND BY LATE AFTERNOON/EVENING. 1ST PD RECOMMENDATION (FOR COORDINATION PURPOSES ONLY) SE KS/JLN..... .TODAY...MOSLTY CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH MID TO UPPER 70S. WIND SOUTH 10 TO 20 MPH. CHANCE OF RAIN 40 PERCENT. SGF/AIZ... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS. HIGH IN THE MID 70S. WIND SOUTHEAST 10 TO 20 MPH. CHANCE OF RAIN 50 PERCENT. UNO... .TODAY...CLOUDY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS... SOME STORMS COULD BE SEVERE. HIGH IN THE MID AND UPPER 70S. CHANCE OF RAIN 60 PERCENT. NOTE BEST CHC OF PCPN WILL BE IN MORNING FOR SGF/AIZ/JLN. UNO MOST OF DAY. SGF CE 077/050 065/037 058 07543 JLN EE 079/050 063/036 060 07432 SS
In the hours before
Special weather statement, Apr 15, 3:13 AM CDT, 3 hours 26 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 AM CDT WED APR 15 1998 ...TORNADO WATCH NUMBER 212 HAS EXPIRED... TORNADO WATCH THAT COVERED SECTIONS OF SOUTHEAST KANSAS AND EXTREME SOUTHWESTERN MISSOURI HAS EXPIRED. HOWEVER THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE EARLY MORNING HOURS. TORNADO WATCH NUMBER 213 CONTINUES UNTIL 5AM FOR MOST OF SOUTHWEST MISSOURI. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Apr 15, 5:04 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 AM CDT WED APR 15 1998 ...TORNADO WATCH NUMBER 213 HAS EXPIRED... THE TORNADO WATCH THAT COVERED MOST OF SOUTHWEST MISSOURI HAS EXPIRED. HOWEVER THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS...SOME COULD REACH SEVERE LIMITS WITH BRIEF HEAVY RAIN...STRONG WINDS...AND LARGE HAIL. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Special weather statement, Apr 15, 5:04 AM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 504 AM CDT WED APR 15 1998 ...TORNADO WATCH NUMBER 213 HAS EXPIRED... THE TORNADO WATCH THAT COVERED MOST OF SOUTHWEST MISSOURI HAS EXPIRED. HOWEVER THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS...SOME COULD REACH SEVERE LIMITS WITH BRIEF HEAVY RAIN...STRONG WINDS...AND LARGE HAIL. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES. SHUMWAY
Local storm report, Apr 15, 6:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
600 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM COLUMBUS KS 60 MPH TSTM GUST
04/14/98 CHEROKEE TRANFORMER DESTOYED/POWER
LINES DOWN
1218 AM COLUMBUS KS TORNADO
04/15/98 CHEROKEE TORNADO ON GROUND 3S OF
COLMBUS/GOLFBALL SIZE HAIL
1242 AM JOPLIN MO TORNADO
04/15/98 JASPER TORNADO ON GROUND 3NW
JOPLIN/HALF DOLLAR SIZE
HAIL WEBB CITY
0130 AM STOTTS CITY MO 1 INCH HAIL
04/15/98 LAWRENCE
0150 AM REPUBLIC MO .75 INCH HAIL
04/15/98 GREENE
0553 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDELocal storm report, Apr 15, 6:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
600 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM COLUMBUS KS 60 MPH TSTM GUST
04/14/98 CHEROKEE TRANFORMER DESTOYED/POWER
LINES DOWN
1218 AM COLUMBUS KS TORNADO
04/15/98 CHEROKEE TORNADO ON GROUND 3S OF
COLMBUS/GOLFBALL SIZE HAIL
1242 AM JOPLIN MO TORNADO
04/15/98 JASPER TORNADO ON GROUND 3NW
JOPLIN/HALF DOLLAR SIZE
HAIL WEBB CITY
0130 AM STOTTS CITY MO 1 INCH HAIL
04/15/98 LAWRENCE
0150 AM REPUBLIC MO .75 INCH HAIL
04/15/98 GREENE
0553 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDELocal storm report, Apr 15, 6:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
634 AM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM COLUMBUS KS 60 MPH TSTM GUST
04/14/98 CHEROKEE TRANFORMER DESTOYED/POWER
LINES DOWN
1218 AM COLUMBUS KS TORNADO
04/15/98 CHEROKEE TORNADO ON GROUND 3S OF
COLMBUS/GOLFBALL SIZE HAIL
1242 AM JOPLIN MO TORNADO
04/15/98 JASPER TORNADO ON GROUND 3NW
JOPLIN/HALF DOLLAR SIZE
HAIL WEBB CITY
0130 AM STOTTS CITY MO 1 INCH HAIL
04/15/98 LAWRENCE
0533 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDE
0540 AM PLAD MO 1.5 INCH HAIL
04/15/98 DALLAS REPORTED NEAR WINCHESTER
GAP
0543 AM 10 ENE BUFFALO MO 1.75 INCH HAIL
04/15/98 DALLAS REPORTED NEAR BENNETT
SPRINGS STATE PARK
0553 AM LEBANON MO 1.5 INCH HAIL
04/15/98 LACLEDE
0603 AM 10 NE LEBANON MO 1 INCH HAIL
04/15/98 LACLEDE HAIL REPORTED NEAR
STOUTLANDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:25 AM CDT | Tornado Warning | SGF | Jasper | 65 min |
| Apr 15, 12:38 AM CDT | Tornado Warning | SGF | Newton | 62 min |
| Apr 15, 12:58 AM CDT | Tornado Warning | SGF | Barton, Vernon | 52 min |
| Apr 15, 1:10 AM CDT | Tornado Warning | SGF | Cedar, Dade | 65 min |
| Apr 15, 1:15 AM CDT | Tornado Warning | SGF | Lawrence | 65 min |
| Apr 15, 1:39 AM CDT | Tornado Warning | SGF | Christian, Greene | 66 min |
| Apr 15, 1:43 AM CDT | Tornado Warning | SGF | Vernon | 62 min |
| Apr 15, 1:50 AM CDT | Tornado Warning | SGF | Polk | 65 min |
| Apr 15, 2:17 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 63 min |
| Apr 15, 3:03 AM CDT | Tornado Warning | SGF | Hickory | 62 min |
| Apr 15, 3:39 AM CDT | Tornado Warning | SGF | Camden, Dallas | 66 min |
| Apr 15, 3:57 AM CDT | Tornado Warning | SGF | Laclede | 63 min |
| Apr 15, 4:28 AM CDT | Tornado Warning | SGF | Pulaski | 62 min |
| Apr 15, 4:57 AM CDT | Tornado Warning | SGF | Hickory, Polk, St. Clair | 63 min |
| Apr 15, 5:31 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 34 min |
| Apr 15, 5:45 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 50 min |
| Apr 15, 6:12 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Apr 15, 12:19 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Apr 15, 1:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 66 min |
| Apr 15, 1:55 PM CDT | Tornado Warning | SGF | Camden, Morgan | 65 min |
| Apr 15, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 65 min |
| Apr 15, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 51 min |
| Apr 15, 3:26 PM CDT | Tornado Warning | SGF | Maries | 19 min |
| Apr 15, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 46 min |
| Apr 15, 5:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Apr 15, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 63 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.